Arterial blood pressure, ECG, and Spo2 was monitored when the patient entered the operating room. Before anesthesia induction, arterial blood pressure and heart rate were 150/70 mm Hg and 90 bpm, respectively. Midazolam 1 mg, fentanyl 200 μg, and vecuronium 4 mg were administered for anesthetic induction and tracheal intubation. General anesthesia was then maintained using 1.0% sevoflurane and 50% nitrous oxide in an oxygen mixture with increments of vecuronium and fentanyl. After tracheal intubation, we evaluated LV motion by transesophageal echocardiography (TEE). LV wall motion was hypokinetic in mid-apex. Tricuspid insufficiency was improved, which represented no significant change compared with preoperative examination (Table 3). Dopamine 3.0 μg · kg−1 · min−1 was administered because systolic blood pressure was below 80 mm Hg. Subsequently, arterial blood pressure and heart rate remained almost stable, and no significant ECG change was observed during 3 h 56 min of surgery. After surgery, TTE was immediately performed and showed improved cardiac function (Table 3). On the fifth postoperative day, her consciousness level improved to grade 12 (E3, V4, M5) and TTE showed normalized LV motion, except for the apex (Table 3). The negative T wave on ECG had disappeared by the eighth day after operation. She was transferred to a different hospital for rehabilitation on the 13th postoperative day.
A 75-yr-old woman (height 146 cm, body weight 52 kg) had been admitted to another hospital for the treatment of a lumbar compression fracture. One afternoon she was discovered to be in a coma and her consciousness level was grade 14 (E3, V5, M6) on the GCS. She was immediately diagnosed with SAH, Hunt-Hess grade 2 by computed tomography (CT) scanning and transferred to our hospital for cerebral aneurysm clipping the following day. There was no prior surgery except for appendectomy, and an angiotensin-converting enzyme (ACE) inhibitor was habitually taken for hypertension. The preoperative data are shown in Table 2. The ECG showed atrial fibrillation and negative T wave in V3–V6 (Fig. 1), with LV wall motion hypokinetic in the anterior-apex regions, excluding the base, similar to case 1. There were no atrial clots identified on the TTE (Table 4).
When the patient entered the operating room, pulmonary artery catheter data were monitored in addition to arterial blood pressure, ECG and Spo2. Heart rate and systolic blood pressure were 100–140 bpm (atrial fibrillation) and 90–100 mm Hg, respectively. Midazolam 5 mg, fentanyl 200 μg, and vecuronium 8 mg were used for anesthesia induction and tracheal intubation. General anesthesia was maintained using oxygen-air (Fio2, 0.5) and 2.5% sevoflurane. During anesthesia, dopamine (1.0–3.0 μg · kg−1 · min−1) was administered for oliguria, after which her cardiac rhythm changed from atrial fibrillation to sinus rhythm. Systolic pulmonary artery pressure gradually increased from 30 mm Hg to 35 mm Hg; therefore, nitroglycerin (0.5 μg · kg−1 · min−1) was administered and systolic pulmonary artery pressure was stabilized at approximately 22 mm Hg. The ECG showed no remarkable change and surgery lasted 4 h 20 min.
On the first postoperative day, TTE showed recovery of LV function except for the apex (Table 4). The patient's vital signs remained stable and her consciousness level improved. Unfortunately she suffered cerebrovascular spasm on postoperative day 8, but her cardiac function did not worsen. Finally she was transferred to a different hospital for rehabilitation on the 42nd postoperative day.
Akashi et al. (2) reported that transient LV apical ballooning syndrome was observed in 1.5% of patients presenting with sudden heart failure associated with acute coronary syndrome. Bybee et al. (6) reported that the syndrome accounted for approximately 2.2% of ST-elevation acute coronary syndromes at their institution.
Our 2 cases have some common features, i.e., older women, negative T wave on ECG, characteristic LV movement, and a slight elevation of myocardial enzymes (aspartate aminotransferase, lactate dehydrogenase, and creatinine kinase). Furthermore, their cardiac function improved in the early stage after surgery. From these findings, our 2 cases were diagnosed as transient LV apical ballooning syndrome. Perioperatively, patients have variable amounts of physical and emotional stresses. Postoperative T-wave abnormalities have been described as “a common recovery-room phenomenon.”
There are many reports (5,7,8) of cardiac dysfunction after SAH, similar to our cases. Tung et al. (9) reported that cardiac troponin I, a marker of myocardiopathy, appears in 20% of SAH patients and that its level was significantly high in female patients with a Hunt-Hess grade >2, hypotension, and tachycardia. They also mentioned a positive correlation between the quantity of cardiac troponin I and the Hunt-Hess grade.
There is a report of transient LV apical ballooning syndrome associated with SAH (10). Using SAH model rats, Lambert et al. (11) revealed that myocardial sensitivity was significantly enhanced in sympathetic nerves with norepinephrine stimulation. Pathological abnormalities are often found in the hypothalamus during the autopsy of SAH patients (11). We speculate that severe stress induced by SAH promotes the release of corticotropin releasing factor from the hypothalamus and stimulates catecholamine release and that high levels of these hormones reinforce myocardial sensitivity, inducing cardiomyopathy (9–11). SAH often induces ECG abnormalities in its acute phase. Sakr et al. (5) reported that ECG abnormalities occur in 66.7% of SAH patients. Mayer et al. (12) suggested T wave inversion and severe QTc segment prolongation best identified patients at risk for myocardial dysfunction. Because these ECG abnormalities may indicate severe cardiomyopathy, further research is necessary to reveal the clinical features and mechanism.
There are few reports regarding the anesthetic management of transient LV apical ballooning syndrome. As we have reported, the hemodynamic status was almost stable during general anesthesia, although the cardiac performance analyzed by TTE and TEE was poor. The problems of anesthetic management with this syndrome may be reduced if less cardiosuppressive anesthetic management is used, although Akashi et al. (13) reported a case of LV rupture associated with transient LV apical ballooning syndrome. Prudent anesthetic management, similar to that applied to cardiomyopathy, is appropriate. We recommend the evaluation of cardiac function with troponin levels and echocardiography when an SAH patient has ECG abnormalities (9). If feasible, pulmonary artery pressure monitoring can provide additional guidance in addition to arterial blood pressure, ECG, and Spo2 for management during the perioperative period.
1. Abe Y, Kondo M. Apical ballooning of the left ventricle: a distinct entity? Heart 2003;89:974–6.
2. Akashi YJ, Nakazawa K, Sakakibara M, et al. The clinical features of takotsubo cardiomyopathy. Q J Med 2003;96:563–73.
3. Wittstein IS, Thiemann DR, Lima JA, et al. Neurohumoral features of myocardial stunning due to sudden emotional stress. N Engl J Med 2005;10:539–48.
4. Sharkey SW, Lesser JR, Zenovich AG, et al. Acute and reversible cardiomyopathy provoked by stress in women from the United States. Circulation 2005;111:472–9.
5. Sakr YL, Lim N, Amaral AC, et al. Relation of ECG changes to neurological outcome in patients with aneurysmal subarachnoid hemorrhage. Int J Cardiol 2004;96:369–73.
6. Bybee KA, Prasad A, Barsness GW, et al. Clinical characteristics and thrombolysis in myocardial infarction frame counts in women with transient left ventricular apical ballooning syndrome. Am J Cardiol 2004;94:343–6.
7. Ogura R, Hiasa Y, Takahashi T, et al. Specific findings of the standard 12-lead ECG in patients with ‘takotsubo' cardiomyopathy-comparison with the findings of acute anterior myocardial infarction. Circ J 2003;67:687–90.
8. Donaldson JW, Pritz MB. Myocardial stunning secondary to aneurysmal subarachnoid hemorrhage. Surg Neurol 2001;55:12–6.
9. Tung P, Kopelnik A, Banki N, et al. Predictors of neurocardiogenic injury after subarachnoid hemorrhage. Stroke 2004; 35:548–53.
10. Boulmier D, Bazin P. Myocardial pseudo-infarction: “stress”-associated catecholamine-induced acute cardiomyopathy or coronary spasm [in French]? Ann Cardiol Angeiol (Paris) 2000; 49:449–54.
11. Lambert E, Du XJ, Percy E, Lambert G. Cardiac response to norepinephrine and sympathetic nerve stimulation following experimental subarachnoid hemorrhage. J of the Neurological Science 2002;198:43–50.
12. Mayer SA, LiMandri G, Sherman D, et al. Electrocardiographic markers of abnormal left ventricular wall motion in acute subarachnoid hemorrhage. J Neurosurg 1995;83:889–96.
© 2006 International Anesthesia Research Society
13. Akashi YJ, Tejima T, Matsuda H, et al. Left ventricular rupture associated with Takotsubo cardiomyopathy. Mayo Clin Proc 2004;79:821–4.